Florida, 2024Rip Current in Florida, June 20, 2024
June 20, 2024 · NWS MLB · 1 event in 1 county or zone
High surf and strong rip currents along the beaches of east central Florida produced dangerous swimming conditions. A married couple visiting from Pennsylvania drowned in the waters near Stuart Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High surf and strong rip currents along the beaches of east central Florida produced dangerous swimming conditions. A married couple visiting from Pennsylvania drowned in the waters near Stuart Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 20, 12:35 PM EST, 25 minutes earlier.
Area forecast discussion, Jun 20, 12:35 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
135 PM EDT Thu Jun 20 2024
...New AVIATION...
.AVIATION...
(18Z TAFs)
Issued at 128 PM EDT Thu Jun 20 2024
VFR through the period with generally dry conditions expected
through this afternoon. A few light showers cannot be ruled out
near the terminals. Winds will continue to remain gusty at all
terminals, generally out of the east. Increasing rain chances
overnight as an area of low pressure nears the Florida peninsula,
with VCSH/SHRA after 00-02Z at all terminals except for LEE.
Guidance indicates activity clearing from the Treasure Coast after
09Z, from MLB after 10Z, and TIX after 12Z. Continued shower
development is forecast through much of the day at the remaining
terminals, so chose to keep VCSH in. Winds will be veering
throughout the night due to the low, and may become variable at
times. ENE to ESE flow is forecast to set up at all terminals
after 15Z, with low level clouds persisting into tomorrow. Would
not be surprised if MVFR CIGs are reached tonight into tomorrow,
but confidence was not high enough to commit to MVFR CIGs quite
yet. Will continue to monitor and amend as necessary.
&&
.UPDATE...
Issued at 1030 AM EDT Thu Jun 20 2024
A few sprinkles or passing isolated showers remain possible
through the morning, though activity continuing into the afternoon
remains uncertain. Most locations look to remain dry until a more
notable push of moisture arrives this evening and tonight across
the area, in association with a tropical disturbance northeast of
the Bahamas. The NHC nudged the probability of development for
this disturbance to 40% earlier this morning, though if anything
becomes of it, the local impacts remain very similar to previous
forecasts. Breezy to gusty conditions will persist through this
evening, especially from Cape Canaveral northward. A general
decrease in wind speeds is expected after midnight. PoPs were
updated to reflect the latest hi-res guidance and may still be a
bit generous. A slight chance to chance of showers arrives around
sunset and later from the east, with the highest chance of
rainfall along the Volusia and northern Brevard County coast.
Temperatures remain on track to reach the 80s/low 90s (inland)
this afternoon. A High Surf Advisory and high risk of rip currents
remain at area beaches, so beachgoers are encouraged to stay out
of the water.
&&
.MARINE...
Issued at 301 AM EDT Thu Jun 20 2024
Today-Friday (modified previous)...Breezy and gusty winds linger
today into tonight, as Invest 92L, current northeast of the
Bahamas, moves towards the local waters. Winds 15-20kts this
afternoon veering northeastward, then decreasing after midnight to
around 10-15kts. By Friday morning, winds are forecast to be
southeasterly. Seas 6-9ft linger into tonight, before subsiding
through the day on Friday. Seas forecast around 4-6ft by Friday
afternoon. Small Craft Advisories remain in effect through tonight
and continue for the offshore waters north of Sebastian Inlet
through mid-morning Friday. Scattered to numerous showers with a
few embedded lightning storms are forecast through tonight and
into at least Friday morning, especially near and north of Cape
Canaveral.
Saturday-Monday...Improving boating conditions this weekend into
early next week, with southeasterly to southerly winds remaining
under 15kts. Seas 3-4ft becoming 2-3ft through the period.
However, greater daily shower and thunderstorm coverage
is expected, especially early next week, with increasing chances
for offshore-moving convection in the afternoons.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 75 88 77 90 / 60 50 30 50
MCO 75 91 77 92 / 30 40 20 60
MLB 75 89 78 90 / 40 30 20 50
VRB 74 90 77 90 / 30 30 30 50
LEE 76 91 78 94 / 30 50 20 60
SFB 75 91 77 93 / 50 50 20 60
ORL 75 91 77 93 / 40 40 20 60
FPR 73 90 76 90 / 20 30 30 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory until 4 AM EDT Friday for FLZ141-154-159-164-
347-447-647-747.
AM...Small Craft Advisory until 4 AM EDT Friday for AMZ550-552-555-
575.
Small Craft Advisory until 11 AM EDT Friday for AMZ570-572.
&&
UPDATE...Schaper
AVIATION...TollefsenHazardous weather outlook, Jun 20, 9:38 AM EST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1038 AM EDT Thu Jun 20 2024
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-210400-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1038 AM EDT Thu Jun 20 2024
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
A few lightning storms will be possible this evening into
tonight, as Invest 92L approaches the northeast Florida coast.
The main threats with any storms will be lightning strikes,
locally gusty winds, and brief heavy downpours.
.RIP CURRENT AND SURF IMPACT...
There is a High Risk of life-threatening rip currents at area
beaches. In addition, a High Surf Advisory is in effect due to
large breaking waves of up to 5 to 7 feet in the surf zone.
Beachgoers should remain out of the water. Minor beach erosion
will be possible.
.WIND AND SEA IMPACT...
Small Craft Advisories remain in effect through tonight, due to
east to northeast winds around 20 knots, with gusts up to 25
knots, and seas 6 to 9 feet.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Poor to hazardous boating conditions will linger into Friday
before improving. Surf conditions will also remain rough with a
High Risk for numerous, strong, life- threatening rip currents.
Increasing coverage of showers and thunderstorms is forecast this
weekend into next week, especially during the afternoon hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Schaper/Leahy
Rip Current, Coastal Martin
- When
- June 20, 1:00 PM EST
- Where
- Coastal Martin forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 27.082, -80.398 (the zone’s center; the record gives no point)
A 48-year-old female and 51-year-old male were pulled from the rough surf in an unguarded portion of Stuart Beach, FL near the intersection of SE Macarthur Blvd. and NE Tradewind Ln. Martin County Ocean Rescue Lifeguards performed CPR on the victims before the two were transported to Martin North Hospital where they later died. The mother and father of six were vacationing from Pennsylvania. Two of their teen children were also caught in the rip current; however, they were able break the current and swim back to shore.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 20 to 23, 20246 deaths · 3 events
- Flooding in Iowa, June 20 to 30, 20242 deaths · $61 million · 50 events
- Flooding in South Dakota, June 20 to 30, 20241 death · $101 million · 72 events
- Tornado and Flash Flooding in Utah, June 20 to 21, 20242 deaths · 1 in hail · 9 events
- Tornado and Flash Flooding in Nebraska, June 20, 2024$4.0 million · EF1 · 30 events
- Heat and Damaging Winds in New York, June 20, 2024$172,000 · 65 kt wind · 41 events
- Flash Flood and Debris Flows in Colorado, June 20 to 21, 2024$515,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Michigan, June 20, 2024$335,000 · 1.75 in hail · 7 events
- Flash Flooding in South Dakota, June 20 to 22, 2024$325,000 · 3 events
- Tornadoes and Flash Flooding in Nebraska, June 20 to 21, 2024$38,000 · EF1 · 12 events
- Flash Flooding and Flood in South Dakota, June 20 to 21, 2024$41,000 · 3 events
- Hail and Damaging Winds in Massachusetts, June 20, 2024$17,000 · 1 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198614.